Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

June 12, 2013Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 12, 2013, 6:42 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 6:42 PM MDT (00:42 UTC)
Expired
Jun 12, 2013, 7:30 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:55 PM MDTTSTM WND GST 665 Ssw West Valley City, UTBACCUS HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
4395 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS55 KSLC 130042
SVRSLC
UTC011-035-130130-
/O.NEW.KSLC.SV.W.0001.130613T0042Z-130613T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIS COUNTY IN UTAH
  SALT LAKE COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE MICROBURST 
  WINDS IN EXCESS OF 70 MPH. THESE STORM WERE CROSSING SALT LAKE AND 
  DAVIS COUNTIES...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SOUTH SALT LAKE... HOLLADAY... SUGARHOUSE AND NORTH SALT LAKE.

A GUST TO 75 MPH WAS REPORTED IN WEST JORDAN NEAR AIRPORT NUMBER 2 
AT 630 PM WITH THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217
TIME...MOT...LOC 0040Z 225DEG 20KT 4070 11190

$$

SEAMAN
3 follow-up statements
895 
WWUS55 KSLC 130057
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
657 PM MDT WED JUN 12 2013

UTC011-035-130130-
/O.CON.KSLC.SV.W.0001.000000T0000Z-130613T0130Z/
SALT LAKE UT-DAVIS UT-
657 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL DAVIS AND SALT LAKE COUNTIES...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE 
MICROBURST WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE MOVING 
ACROSS SALT LAKE AND AVIS COUNTIES AT 25 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  WEST VALLEY CITY...SALT LAKE CITY...NORTH SALT LAKE...BOUNTIFUL 
  AND LAYTON

MULTIPLE WIND GUSTS IN EXCESS OF 58 MPH HAVE BEEN REPORTED IN 
SOUTHERN SALT LAKE COUNTY...INCLUDING A GUST TO 75 MPH AT AIRPORT 2 
IN WEST JORDAN. 

LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217
TIME...MOT...LOC 0054Z 225DEG 20KT 4075 11183

$$

MPS
103 
WWUS55 KSLC 130115
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
715 PM MDT WED JUN 12 2013

UTC011-035-130130-
/O.CON.KSLC.SV.W.0001.000000T0000Z-130613T0130Z/
SALT LAKE UT-DAVIS UT-
715 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL DAVIS AND SALT LAKE COUNTIES...

AT 710 PM MDT...STRONG MICROBURST WINDS GUSTING IN EXCESS OF 65 MPH 
CONTINUE ACROSS SALT LAKE AND SOUTHERN DAVIS COUNTIES. AIRPORT 2 IN 
WEST JORDAN REPORTED A WIND GUST TO 66 MPH AT 703 PM. 

LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217
TIME...MOT...LOC 0114Z 225DEG 20KT 4083 11172

$$

MPS
518 
WWUS55 KSLC 130129
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT WED JUN 12 2013

UTC011-035-130139-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-130613T0130Z/
SALT LAKE UT-DAVIS UT-
729 PM MDT WED JUN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIS AND SALT LAKE
COUNTIES WILL EXPIRE AT 730 PM MDT...

MICROBURST WINDS ACROSS SALT LAKE AND SOUTHERN DAVIS COUNTIES HAVE 
WEAKENED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217
TIME...MOT...LOC 0129Z 225DEG 20KT 4089 11164

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:51 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 3:51 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT WED JUN 12 2013

.SYNOPSIS...A WARM AND DRY SOUTHWEST FLOW WILL CONTINUE INTO THURSDAY. A
DRY BUT FAIRLY STRONG COLD FRONT WILL CROSS NORTHERN UTAH THURSDAY
AFTERNOON THROUGH EARLY FRIDAY. DRY AND MILD SOUTHWEST FLOW WILL RETURN
FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...BROAD UPPER TROUGH MOVING ONSHORE ALONG THE PACIFIC
NORTHWEST COAST THIS AFTERNOON. OUT AHEAD OF IT...SOUTHWEST FLOW
IS INCREASING...BRINGING AT LEAST BREEZY CONDITIONS TO MUCH OF
THE REGION. MID AND HIGH LEVEL CLOUDINESS CONTINUES TO SPREAD INTO
THE STATE...BUT THE BEST INSTABILITY REMAINS OVER IDAHO AND
NEVADA. A FEW SHOWERS CONTINUE TO IMPACT FAR NORTHWEST UTAH...BUT
LITTLE CONVECTION HAS BEEN OBSERVED ELSEWHERE. STILL...ISOLATED
HIGH BASED CONVECTION IS STILL POSSIBLE OVER PRIMARILY NORTHERN
UTAH THROUGH THE EVENING AS A SHORTWAVE AHEAD OF THE MAIN TROUGH
MOVES INTO THE STATE.

TEMPERATURES REMAIN UNSEASONABLY WARM...WITH MAXES RUNNING IN
EXCESS OF 10F ABOVE SEASONAL NORMS IN MANY LOCATIONS. AS THE
PACIFIC TROUGH EASES CLOSER TO THE AREA TOMORROW...SOME COOLER AIR
WILL START TO MOVE IN. SO LITTLE CHANGE IN NORTHERN UTAH TEMPS IS
EXPECTED FOR TOMORROW...AND THEY MAY EVEN BE A BIT COOLER THAN
TODAY. THE MAIN SYSTEM IS STILL EXPECTED TO ONLY GRAZE NORTHERN
UTAH THURSDAY AFTERNOON THROUGH EARLY FRIDAY...BUT WILL BRING A
FAIRLY POTENT DRY FRONT INTO NORTHERN AND CENTRAL UTAH AS IT
PASSES. NORTHERN AND CENTRAL UTAH TEMPS WILL BE NOTICEABLY COOLER
ON FRIDAY...AND MAXES COULD BE AS MUCH AS 5F BELOW CLIMO.

BEHIND THIS NEXT SYSTEM...A DRY AND WARM SOUTHWEST FLOW WILL
REDEVELOP AS THE RIDGE OVER THE REGION STRENGTHENS FOR THE WEEKEND
AND EARLY NEXT WEEK. GFS AND EC ARE IN BETTER THAN USUAL AGREEMENT
THAT ANOTHER PACIFIC STORM SYSTEM WILL BEGIN TO IMPACT THE AREA BY
NEXT WEDNESDAY...FOLLOWING A SIMILAR TRACK TO THE SYSTEM CURRENTLY MOVING
ONSHORE. BECAUSE OF THIS...HAVE INDICATING TEMPERATURES COOLING
FOR NORTHERN AND CENTRAL UTAH BY DAY 7.

&&

.AVIATION...GUSTY SOUTH TO SOUTHWESTERLY SURFACE WINDS ARE EXPECTED
TO HOLD AT THE KSLC TERMINAL THROUGH MIDDAY TOMORROW. THIS SAID...A
20 PERCENT CHANCE EXISTS THAT SHOWERS OVER FAR NORTHWESTERN UTAH
WILL PRODUCE A STRONG ENOUGH OUTFLOW TO BRIEFLY SWITCH WINDS TO
NORTHWEST BETWEEN 01-04Z THIS EVENING.

A DRY COLD FRONT WILL MOVE THROUGH THE TERMINAL TOMORROW BETWEEN
18-20Z...GUSTY NORTHWEST WINDS LIKELY AT THAT TIME.

&&

.FIRE WEATHER...RED FLAG WARNING WILL CONTINUE ACROSS ZONES 496 AND
497 THROUGH LATE THURSDAY EVENING. LOW HUMIDITIES WITH POOR
OVERNIGHT RECOVERIES ARE EXPECTED. WINDS WILL GUSTY THROUGH LATE
THIS EVENING...THEN DECREASE BELOW CRITERIA LATE TONIGHT THROUGH AT
LEAST MID-MORNING THURSDAY. WINDS WILL LIKELY BE STRONGER FOR LATE
THURSDAY MORNING THROUGH THURSDAY EVENING AHEAD OF THE COLD FRONT
ENTERING NORTHWEST UTAH THURSDAY AFTERNOON.

ANY CONVECTION ASSOCIATED WITH THE FRONT WILL BE CONFINED TO THE FAR
NORTHWEST ZONES TONIGHT THROUGH ABOUT MID-AFTERNOON THURSDAY.
ORGANIZED SHOWERS/STORMS ARE NOT EXPECTED TO FOLLOWED THE FRONT
SOUTHEAST...THOUGH SUBSTANTIALLY COOLER TEMPERATURES WILL WORK INTO
CENTRAL AND NORTHERN UTAH FOR FRIDAY. BREEZY AND DRY CONDITIONS WILL
REMAIN AHEAD OF FRONT...AND MAY REQUIRE AN EXTENSION OF THE CURRENT
FIRE WEATHER HIGHLIGHTS BEYOND THURSDAY EVENING.

WARMER TEMPS WITH CONTINUED DRY CONDITIONS WILL COVER ALL DISTRICTS
THIS WEEKEND AS HIGH PRESSURE ALOFT MOVES INTO THE REGION. BREEZY
CONDITIONS COULD DEVELOP OVER THE WESTERN VALLEYS AS AN INCREASINGLY
STRONG SOUTHWEST DEVELOPS LATE IN THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THURSDAY FOR UTZ496-497.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...CONGER
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 12, 4:57 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 AM MDT WED JUN 12 2013

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
457 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED HIGH BASED SHOWERS ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND THE FAR
NORTHERN VALLEYS OF THE OUTLOOK AREA TODAY. THE THREAT INCREASES A
BIT ACROSS MORE OF THE NORTH THIS EVENING. THESE STORMS COULD BE
ACCOMPANIED BY BRIEF STRONG GUSTY WINDS BUT LITTLE IF ANY RAIN.

APART FROM THE THREAT OF HIGH BASED SHOWERS...WINDY CONDITIONS
AND WARM TEMPERATURES WILL SPREAD BACK INTO MOST AREAS TODAY WITH
CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS FAR SOUTHWEST
UTAH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTHWEST WINDS AND A DRIER AIRMASS WILL BRING CRITICAL FIRE
WEATHER CONDITIONS TO FAR SOUTHWEST UTAH AGAIN THURSDAY AFTERNOON
AND EVENING. THIS WILL ALSO KEEP TEMPERATURES QUITE WARM ACROSS
THE AREA.

A DRY COLD FRONT MAY BRING STRONG NORTHWEST WINDS TO THE NORTHERN
OUTLOOK AREA THURSDAY AFTERNOON INTO THURSDAY NIGHT AND COOLER
TEMPERATURES TO THE NORTH FRIDAY.

WARM DRY AND LOCALLY BREEZY CONDITIONS WILL RETURN TO THE OUTLOOK
AREA ONCE AGAIN OVER THE WEEKEND AND WILL PERSIST INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:35 PM MDTSpecial Weather StatementSLCCache40 min
Jun 12, 8:59 PM MDTSpecial Weather StatementSLCCache, Rich46 min
Jun 13, 3:29 AM MDTRed Flag WarningSLCGarfield, Iron, Kane, Washington19 hr
Jun 13, 11:40 AM MDTWind AdvisorySLC47 min
Jun 13, 12:27 PM MDTWind AdvisorySLC10 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.